Ototoxicity due to hydroxychloroquine: report of two cases

Clin Exp Rheumatol. Jul-Aug 1998;16(4):472-4.

Abstract

We report two cases of irreversible sensineuronal hearing loss due to hydroxychloroquine treatment. The first patient was a 44-year-old woman with long-standing systemic lupus erythematosus and the second case was a 44-year-old man with clinical manifestations consistent with subacute cutaneous lupus erythematosus. They both developed irreversible hearing loss after several years of hydroxychloroquine treatment. Sensineuronal deafness has previously been reported in connection with chloroquine treatment, but this is the first report of ototoxicity associated with hydroxychloroquine.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antirheumatic Agents / adverse effects*
  • Female
  • Hearing Loss, Sensorineural / chemically induced*
  • Humans
  • Hydroxychloroquine / adverse effects*
  • Lupus Erythematosus, Cutaneous / drug therapy
  • Lupus Erythematosus, Systemic / drug therapy
  • Male

Substances

  • Antirheumatic Agents
  • Hydroxychloroquine